Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 265, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 25, 1998, 11:46 PM EST for Carroll County, Grayson County, Patrick County, Virginia. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 25, 1998, 11:46 PM EST (04:46 UTC)
- Expired
- Nov 26, 1998, 12:20 AM EST
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Carroll County, VA, Grayson County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 56 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 26, 12:00 AM EST | Thunderstorm Wind | Ararat, VA | |
| Nov 26, 12:30 AM EST | Thunderstorm Wind | Stuart, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
706 WUUS01 KRNK 260447 RRA SVRRNK NCC005-VAC035-077-141-260520- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1146 PM EST WED NOV 25 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA. SOUTHERN CARROLL COUNTY IN SOUTHWESTERN VIRGINIA. GRAYSON COUNTY IN SOUTHWESTERN VIRGINIA. WESTERN PATRICK COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 1220 AM EST. * AT 1143 PM EST... BLACKSBURG DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 17 MILES WEST OF GALAX OR 3 MILES SOUTHWEST OF ELK CREEK... MOVING NORTHEAST AT 65 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... SPRING VALLEY AT 1150 PM EST.. GALAX AT 1155 PM EST.. BYLLESBY AT 1155 PM EST.. WOODLAWN AT MIDNIGHT EST.. HILLSVILLE AT 1205 AM EST.. SYLVATUS AT 1210 AM EST.. << CALL TO ACTION >> DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS .END/DC/HH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 25, 8:45 PM EST, 3 hours 1 minute earlier.
Area forecast discussion, Nov 25, 8:45 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 845 PM EST WED NOV 25 1998 THANKS FOR COORD EVERYONE... NATIONAL RADAR SHOWING LARGE RAIN AREA WITH EMBEDDED CONVECTION ASSOCIATED WITH STRONG MINOR WAVE ENTERING KENTUCKY AT TIME. EVENING SOUNDING SHOWING STRONG VEERING AND WARM AIR ADVECTION...BUT HAS STORNG MID LEVEL CAP. QUESTION IS WILL THERE BE ENOUGH ENERGY AVAILABLE TO DO WORK ON LIFTING CAP. POSSBILITY EXISTS WITH SUCH A STRONG WAVE...SO WILL ADD MENTION OF THUNDER TO WORK ZONES. VAD WIND PROFILE SHOWING 50KT WIND LOWER TO AROUND 7000 FEET AND WILL ONLY LOWER...SO WILL ALSO UP WIND FORECAST FOR WESTERN MOUNTAINS. TEMPS LOOK ON TRACK AND WORK ZONES WILL FOLLOW SHORTLY. HH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 25, 11:31 PM EST | Severe Thunderstorm Warning | RNK | Grayson | 29 min |
| Nov 26, 12:25 AM EST | Severe Thunderstorm Warning | RNK | Patrick | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.